Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 101, NWS El Paso, TX

August 22, 2022Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 22, 2022, 12:14 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 12:14 PM MDT (18:14 UTC)
Expired
Aug 22, 2022, 3:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 190 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WGUS54 KEPZ 221814
FFWEPZ
NMC017-222115-
/O.NEW.KEPZ.FF.W.0101.220822T1814Z-220822T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
1214 PM MDT Mon Aug 22 2022

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  Southwestern Grant County in southwestern New Mexico...

* Until 315 PM MDT.

* At 1214 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Oak Grove and Mangas Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3261 10843 3264 10853 3271 10846 3279 10849
      3280 10848 3273 10843

FLASH FLOOD...RADAR INDICATED

$$

AB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 11:08 AM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 22, 11:08 AM MDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1108 AM MDT Mon Aug 22 2022

...New AVIATION...

.AVIATION...18Z TAFS
Clouds have broken up across most of the area but low clouds
remain over the Sacs into Hudspeth County. Other areas as well as
any of these eastern areas which clear out will quickly develop CU
of SCT-BKN040-060. CB forming over S NM mountains early in the
period and spreading onto the lowlands in the mid to late
afternoon. Coverage will be scattered with plenty of breaks
between cells. IFR conditions possible with any direct TS hits.
Scattered SHRA with isold TS possible overnight across S NM and W
TX.

&&

.SYNOPSIS...
We begin to transition back to a 'typical' monsoon pattern,
with daily rounds of showers/storms starting in the mountains and
outflow boundaries progressing storms into the lowlands. The
exception may be on Tuesday and Saturday when boundaries move
through the region that may increase storm chances. With moist
soils from recent rains, flooding will continue to be of concern.
Temperatures this week start out below normal, and increase to
around normal for this weekend.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Remnant low with trapped Gulf moisture can barely be resolved on
models runs anymore, but lingers over northern Chihuahua today.
Due to this, moisture parameters will remain anomalously high with
precipitable water around 1.4 to 1.5". Better daytime heating due
to breaks in cloud coverage should also allow the atmosphere to
recover and sufficiently destabilize by mid-afternoon, with
scattered mountains thunderstorms spreading area wide by the
evening hours.

New rain amounts will vary greatly today due to the spotty nature
of thunderstorm coverage. Storms will be capable of producing 1-2
inches of rain per hour in a few areas, greatly increasing the
risk for flash flooding. 48-rainfall analysis shows a broad area
of 3+ inch rainfall across much of southern New Mexico north of
the I-10 corridor. Portions of Grant, Sierra, and Otero Counties
will be our most sensitive areas for flash flooding today.
Saturated soils and lack of available drainage space will allow
runoff to occur faster and more intense than usual. Low water
crossings will likely remain impassable and possibly further wash
out. Already elevated river levels in the Gila, Rio Penasco, and
Mimbres may reach flood stage with any additional upstream rains.
It'll be worth using caution around flood-prone areas and having a
plan ready in the event of excessive rainfall.

Temperatures will remain below normal for late August today, but
perhaps slightly warmer due to the breaks in clouds this
afternoon. Lowland highs should reach the lower to mid 80's.

Rain chances continue into Tuesday morning as a weak upper trough
axis passes and sustains broad mid level lift for showers and
thunderstorms. Coverage will be more isolated, generally favoring
locations east of the Rio Grande.

&&

.LONG TERM...Tuesday through Sunday...
Models show that the aforementioned boundary may be lingering
across the forecast area on Tuesday that may help increase the
chance of showers and thunderstorms, otherwise for most of the
week, we'll be returning to a typical monsoon pattern. This means
daily rounds of afternoon storms in the mountain regions, with
outflow boundaries progressing storm development in the lowlands.
We need to keep in mind one caveat: we have moist soils from the
rain the past weekend/week, so any areas that does receive
moderate(+) rain will be susceptible to localized flash flooding.
Precipitable water values will remain above seasonal average
Tuesday/Wednesday, but UL high pressure developing over the SW US
will aid in advecting drier air into the mid levels, lowering PW
values to around normal by the end of the week. This will lower
storm chances as well.

This pattern remains in place until Saturday, when an upper level
shortwave moves through the region, bringing an attendant
boundary (no temperature chance) that may aid in more widespread
rain chances Saturday... possibly into Sunday.

Highs on Tuesday will be the coolest day in the long term, with
upper 70s/lower 80s in the lowlands. With decreasing moisture,
temperatures will begin to increase slowly as we go through the
week. By Friday/Saturday, we could be back to the 90s in some
lowland locations.

&&

.FIRE WEATHER...
Low fire danger is expected this week given recent widespread
wetting rains. Moisture will remain in place through midweek
relative humidity 40-50% each afternoon. Flooding will be the
primary concern, especially around basin drainages and burn scars
as daily thunderstorms are expected over the high terrain. Drier
conditions return later this week, with more isolated mountain
thunderstorm coverage. Weak ridge-top winds from the east and
cloudy skies will lead to Poor smoke ventilation through the rest
of the month.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso              85  70  83  68 /  60  40  30  30
Sierra Blanca        77  63  76  62 /  70  50  50  30
Las Cruces           83  66  82  65 /  50  50  40  40
Alamogordo           82  63  83  63 /  60  50  40  30
Cloudcroft           60  46  59  45 /  80  60  70  30
T or C               84  65  83  64 /  50  40  40  40
Silver City          77  59  75  59 /  70  60  60  40
Deming               84  65  82  64 /  50  50  30  40
Lordsburg            82  65  81  65 /  60  50  30  30
West El Paso Metro   85  68  83  67 /  60  50  40  30
Dell City            82  66  81  65 /  40  30  30  20
Fort Hancock         84  66  83  65 /  70  50  50  40
Loma Linda           77  62  76  61 /  60  40  40  30
Fabens               85  67  82  66 /  50  40  30  30
Santa Teresa         84  67  82  66 /  50  40  30  40
White Sands HQ       83  67  83  66 /  60  50  40  40
Jornada Range        82  65  81  64 /  50  50  40  40
Hatch                84  65  83  64 /  50  40  40  40
Columbus             82  66  81  66 /  50  50  30  40
Orogrande            82  65  82  64 /  50  40  40  30
Mayhill              69  53  68  51 /  80  60  60  30
Mescalero            71  52  71  51 /  70  60  60  30
Timberon             69  50  68  50 /  80  60  60  30
Winston              75  58  75  58 /  60  50  60  40
Hillsboro            81  62  81  61 /  60  50  50  40
Spaceport            82  64  81  63 /  50  40  40  40
Lake Roberts         77  55  75  55 /  80  60  60  40
Hurley               81  62  81  61 /  70  50  50  40
Cliff                85  59  84  59 /  70  50  50  30
Mule Creek           80  60  79  60 /  70  50  60  30
Faywood              80  62  79  62 /  60  50  50  40
Animas               84  64  82  63 /  50  40  30  30
Hachita              82  63  80  63 /  60  50  30  30
Antelope Wells       81  62  79  63 /  70  50  50  40
Cloverdale           78  59  77  61 /  70  50  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...30-Dennhardt
LONG TERM....33-Reynolds
AVIATION...26-Grzywacz
Hazardous weather outlook, Aug 22, 11:04 AM MDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1104 AM MDT Mon Aug 22 2022

NMZ401>417-TXZ418>424-231800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1104 AM MDT Mon Aug 22 2022

This Hazardous Weather Outlook is for south central New Mexico,
southwest New Mexico and southwest Texas.

.DAY ONE...Today and tonight.

Scattered lowlands and numerous mountain showers and thunderstorms
are expected through tonight. Storm motion will be slow today which
could lead to locally heavy rain and additional flooding due to the
already saturated soil.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Drier air will slowly filter into the area through the end of the
week, but there will continue to be a daily chance for showers and
thunderstorms with the greatest coverage over area mountains and
areas west of the Continental Divide. While storms are not expected
to produce as much rain as in recent days, the threat for flooding
will continue until the ground can start to dry out.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to stay vigilant today through tonight for
heavy rain and flooding. Please call the NWS office with reports
of heavy rain, rainfall totals, and any observed flooding.

26

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:32 PM MDTSpecial Weather StatementEPZHidalgo28 min
Aug 21, 6:54 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Aug 21, 7:02 PM MDTSpecial Weather StatementEPZHidalgo28 min
Aug 21, 7:16 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr
Aug 22, 12:08 AM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Aug 22, 12:39 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Aug 22, 1:06 PM MDTFlash Flood WarningEPZGrant4 hr
Aug 22, 1:44 PM MDTFlash Flood WarningEPZGrant, Luna3 hr
Aug 22, 2:21 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 22, 2:37 PM MDTAreal Flood AdvisoryEPZGrant, Luna, Sierra3 hr
Aug 22, 2:46 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 22, 3:12 PM MDTSpecial Weather StatementEPZLuna33 min
Aug 22, 3:50 PM MDTSpecial Weather StatementEPZGrant25 min
Aug 22, 3:53 PM MDTAreal Flood AdvisoryEPZGrant19 min
Aug 22, 4:12 PM MDTFlash Flood WarningEPZGrant3 hr
Aug 22, 4:42 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 22, 4:48 PM MDTAreal Flood AdvisoryEPZGrant, Luna117 min
Aug 22, 4:51 PM MDTSpecial Weather StatementEPZHidalgo24 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.